MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45
Model Number 470298-14
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigation did not confirmed the reported failure.Per failure analysis (fa): the functional testing of the device in an attempt to replicate the report complaint is not possible due to the returned condition of the device.A review of the logs did not show any firing failures.Additional observations not reported by site that is not related to the customer reported complaint: the instrument was found to have an unclamp failure based on log reviewed.The root cause is not determinable/applicable.Unclamp failure log review details: procedure = abdominoperineal resection # unclamp failures = none reload color installed during failure = blue install number(s) of instrument during unclamp failure = 3 # of firings by inst prior to unclamp failure = 1 unclamp failure completion pct.= 6.85 clamp history of inst.In procedure with unclamp failure = 1.The instrument was found to have fire homing failures based on log review.The root cause is not determinable/applicable.The instrument was found to have a derailed grip cable.Root cause of this failure is attributed to a component failure.The instrument was found to have a broken pivot pin.Root cause of this failure is attributed to user.In addition to above analysis: the instrument was found to also have unclamping failure during in-house testing.The instrument was found to have a dislocated clamp cardan.Root cause of this failure is attributed to user.The instrument was found to have the yaw plate broken.Yaw plate web was bent outwards towards both the clamp and fire cardan.Root cause of the failure is attributed to user.Related & duplicate complaints identification: as of 04/30/2021 a review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.No image/video investigation required as no image or video clip for the reported event was submitted for review.Advanced technical review (results): system log investigation: a review of the fire homing failures for the stapler associated with this event has been performed by an intuitive surgical, inc.(isi).The following additional information was provided: fire homing failures are a type of initialization failure.As part of initialization, the system tests the clamp and fire mechanisms.For the fire mechanism test, the fire cardan is rotated a fraction of a turn forwards and backwards, and the fire torque needs to be within certain limits.If the torque (or position) is out of range, the system fails the initialization, and will not allow the instrument to be inserted past the cannula tip.It's not common that something in the instrument causes fire homing failures, but we've seen that if the reload shuttle is not in the expected position when the reload is installed into the jaws, that can cause fire homing to fail.One way we've seen this fail is if the user manually rotates the triangular pin at the back of the reload (which can move the shuttle forward, in which case the fire torque can be below the lower limit, or move the shuttle backwards, which can jam the shuttle against the cartridge, and cause the fire torque to be above the upper limit).This complaint is being reclassified as a reportable event due to the following conclusion: there was an allegation that the device's grips/jaws failed to open after they had initially worked, which was also confirmed via failure analysis.Based on the information provided, there was no report from the customer that the device became stuck shut on tissue.While there was no report of harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.It was reported that during a da vinci-assisted surgical procedure, endowrist stapler 45 had firing issue.The procedure was completed with no reported injury.The fa confirmed that the functional testing of the device in an attempt to replicate the report complaint is not possible due to the returned condition of the device.At this time, complaint investigation has been completed and this record will be closed.If additional information related to this complaint is obtained, the record will be reopened for further evaluation.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, endowrist stapler 45 had firing issue.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow up attempts to obtain additional information.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17016022
Report Number2955842-2023-15122
Device Sequence Number6976053
Product Code NAY
UDI-Device Identifier00886874112427
UDI-Public(01)00886874112427(10)T10200528
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470298-14
Device Catalogue Number470298
Device Lot NumberT10200528 0037
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/21/2021
Initial Report FDA Received Date05/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/28/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown